Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 413, NWS Atlanta, GA

August 20, 2009Gilmer County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 20, 2009, 5:33 PM EDT for Gilmer County, Georgia. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2009, 5:33 PM EDT (21:33 UTC)
Expired
Aug 20, 2009, 6:15 PM EDT
In force
42 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Gilmer County, GA

The radar

The Northeast Alabama radar (KHTX), 149 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 5:33 PM EDTTSTM WND DMGEllijay, GAAT LEAST 10 TREES DOWN SCATTERED ABOUT THE COUNTY...ESPECIALLY THE WESTERN AREAS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
880 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 202133
SVRFFC
GAC123-202215-
/O.NEW.KFFC.SV.W.0413.090820T2133Z-090820T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
533 PM EDT THU AUG 20 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AND CENTRAL GILMER COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 615 PM EDT

* AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZED
  HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 6 MILES WEST OF ELLIJAY TO EAST
  ELLIJAY...MOVING NORTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PISGAH...MOUNTAINTOWN AND CHERRY LOG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3485 8442 3483 8439 3483 8436 3479 8430
      3474 8427 3467 8432 3468 8465 3477 8464
      3478 8462 3478 8461 3486 8457
TIME...MOT...LOC 2134Z 212DEG 14KT 3472 8458 3472 8442

$$
1 follow-up statement
000 
WWUS52 KFFC 202207
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
607 PM EDT THU AUG 20 2009

GAC123-202217-
/O.EXP.KFFC.SV.W.0413.000000T0000Z-090820T2215Z/
GILMER GA-
607 PM EDT THU AUG 20 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GILMER COUNTY WILL 
BE ALLOWED TO EXPIRE AT 615 PM EDT...

AT 607 PM EDT...THE SEVERE THUNDERSTORM THAT EARLIER PROMPTED THE 
WARNING FOR GILMER COUNTY HAS MOVED INTO FANNIN COUNTY AND WEAKENED. 
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE WITHIN THE NEXT HOUR...BUT 
THE IMMEDIATE THREAT FOR SEVERE WEATHER HAS ENDED.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3485 8442 3483 8439 3483 8436 3479 8430
      3474 8427 3467 8432 3468 8465 3477 8464
      3478 8462 3478 8461 3486 8457
TIME...MOT...LOC 2207Z 212DEG 14KT 3483 8450 3483 8434

$$



19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 5:25 PM EDT, 8 minutes earlier.

Area forecast discussion, Aug 20, 5:25 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
525 PM EDT THU AUG 20 2009

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
NORTH AND CENTRAL GA REMAINING IN TROPICAL AIR MASS. BEST MOISTURE
AXIS CONTINUING TO OUR NORTHWEST AND WEST AHEAD OF SURFACE COLD
FRONT. THIS BOUNDARY SHOULD SINK SOUTHWARD FRIDAY AND FRIDAY NIGHT
AS UPPER TROUGH DEEPENS INTO MID MISSISSIPPI VALLEY. HAVE SHADED
POPS FROM LIKELY NORTHWEST TO SLIGHT CHANCE EAST CENTRAL TONIGHT.
LIKELY ACROSS THE AREA ON FRIDAY AS THE FRONTAL BOUNDARY CROSSES
THE CWA. WITH PW VALUES NEAR TWO INCHES...LOCALLY HEAVY RAIN CAN BE
EXPECTED. STILL SOME DIFFERENCES BETWEEN MODELS ON FRONTAL PASSAGE
AND ONSET OF DRYING. HAVE HELD ON TO LOW POPS IN THE NORTHWEST
AFTER MIDNIGHT FRIDAY...WITH MAIN DRYING BEGINNING SATURDAY
MORNING. SOME LOW POPS CONTINUE IN LAST TIER OF ZONES FOR SATURDAY
AND SATURDAY NIGHT. MAV/MET TEMPERATURES LOOKED OKAY AND ONLY MADE
A FEW TWEAKS.

.LONG TERM /SUNDAY THROUGH THURSDAY/...
NO CHANGES MADE TO THE LONG TERM. EAST COAST TROUGH BEGINNING TO
FILL BY THE END OF THE PERIOD WITH MOISTURE WORKING ITS WAY BACK
NORTHWARD INTO THE CWA BY MID WEEK.

&&

.AVIATION...
EXPECT SCATTERED CONVECTION (WITH BEST COVERAGE OVER NORTHERN
SECTIONS )TO CONTINUE THROUGH THE NIGHT IN MOIST AIRMASS AHEAD OF
COLD FRONT MAKING ITS WAY ACROSS THE CENTRAL U.S.  PLAN TO FOLLOW
PREVIOUS FORECAST TREND WITH VCSH AT MOST TAF SITES...WITH LOW
CONFIDENT IN THUNDER AT ANY PARTICULAR AIRPORT. OTHERWISE...LOOK FOR
VFR CONDITIONS TO DOMINATE OUTSIDE OF PRECIP AREAS...THEN LOWER INTO
THE MVFR RANGE MUCH OF THE AREA BY 09Z...WITH IFR CIGS MOST PLACES
BY 11Z. EXPECT IFR CONDITIONS TO LIFT/BURN OFF BY 14Z MOST AREAS.
SOUTH/SOUTHWEST WINDS IN THE 4 TO 8 KT RANGE LOOK GOOD FOR MUCH OF
THE PERIOD. WITH MODELS INDICATING PRECIP CHANCES ON THE INCREASE
LATE TONIGHT AND INTO FRIDAY...ESPECIALLY ACROSS THE NORTH...PLAN
TO CARRY TEMPO SHOWERS WITH CB MOST PLACES BY 18Z.

49
&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          71  90  68  90  65 /  40  70  30  20  10
ATLANTA         72  85  68  88  64 /  40  70  30  10   5
BLAIRSVILLE     70  79  61  85  59 /  60  60  30  20  10
CARTERSVILLE    71  85  61  87  59 /  50  60  30  10  10
COLUMBUS        73  89  71  91  66 /  40  70  30  20   5
GAINESVILLE     71  85  66  87  65 /  40  60  30  20  10
MACON           72  91  70  93  64 /  30  70  50  20  10
ROME            71  89  64  88  62 /  60  60  30  10  10
PEACHTREE CITY  71  85  63  88  60 /  40  70  30  10   5
VIDALIA         74  90  72  91  65 /  20  70  50  30  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

41
Hazardous weather outlook, Aug 20, 6:20 AM EDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
620 AM EDT THU AUG 20 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
620 AM EDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF NORTH GEORGIA
THIS AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE
REMAINDER OF CENTRAL GEORGIA THROUGH THIS EVENING.

.SYNOPSIS...
A RIDGE OF HIGH PRESSURE PERSISTS ACROSS THE SOUTH ATLANTIC
SEABOARD AND IT...TOGETHER WITH A TROF OF LOW PRESSURE ACROSS THE
CENTRAL U.S. WILL CONTINUE TO BRING TROPICAL MOISTURE ACROSS THE
AREA TODAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORM ACTIVITY THIS AFTERNOON WILL
BE HEAVY RAIN AND OCCASIONAL LIGHTNING. BRIEF WIND GUSTS UP TO 35
MPH WILL ALSO BE POSSIBLE FROM THE STRONGER STORMS. DUE TO THE
TROPICAL NATURE OF THIS ENVIRONMENT...THE STRONGER SHOWERS AND
THUNDERSTORMS ARE ALSO CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT NORTH
AND CENTRAL GEORGIA TODAY...BUT MOST OF THE ACTIVITY WILL OCCUR
NORTH OF A LINE FROM COLUMBUS TO MACON TO ATHENS...BETWEEN NOON
AND 7 P.M.

.DISCUSSION...
A WEAK UPPER-LEVEL IMPULSE EMBEDDED IN THE SOUTHWEST FLOW WILL
LIFT ACROSS ALABAMA AND NORTHWEST GEORGIA TODAY...AIDING IN
TRIGGERING THUNDERSTORMS TODAY. INSTABILITY IS MODERATE...WITH
CAPE VALUES AT 1500 OR LESS AND LIFTED INDICES AROUND -2.
MODERATELY HIGH PRECIPITABLE WATER VALUES SUGGEST THE POSSIBILITY
OF LOCALLY HEAVY RAINFALL. THE UPPER WIND PROFILE SUPPORTS THE
POSSIBILITY OF THUNDERSTORMS THAT ARE SLIGHTLY BETTER ORGANIZED
THAN THOSE OF THE PAST FEW DAYS...ESPECIALLY IN NORTHWEST GEORGIA.
SOME TRAINING OF CELLS MAY BE POSSIBLE...WHICH WILL INCREASE THE
THREAT FOR LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE EXPECTED FRIDAY...SATURDAY AND WEDNESDAY ACROSS MOST
OF NORTH AND CENTRAL GEORGIA. SUNDAY THROUGH TUESDAY...THUNDERSTORMS
ARE POSSIBLE...BUT WILL OCCUR MAINLY OVER CENTRAL GEORGIA.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER OR FLOODING THROUGH THE WEB
BY GOING TO WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Aug 20, 5:10 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
510 PM EDT THU AUG 20 2009

GAZ004-202145-
510 PM EDT THU AUG 20 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN SOUTHERN
WHITFIELD COUNTY UNTIL 545 PM EDT...

AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ALONG THE WALKER...WHITFIELD COUNTY LINE...SOUTH
OF MILL CREEK...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
SOUTHERN WHITFIELD COUNTY THROUGH 545 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE MILL CREEK...DALTON AND DAWNVILLE. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS AND BRIEF
FLOODING OF LOW-LYING AND FLOOD PRONE AREAS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19
Special weather statement, Aug 20, 5:15 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
515 PM EDT THU AUG 20 2009

GAZ007-202145-
515 PM EDT THU AUG 20 2009

...SIGNIFICANT WEATHER ALERT FOR VERY HEAVY RAIN AND FREQUENT
CLOUD-TO-GROUND LIGHTNING IN GILMER COUNTY UNTIL 545 PM EDT...

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM CARTERS LAKE...TO TALONA...TO
CARTECAY...MOVING NORTHEAST AT 25 MPH.

A LARGE AREA OF VERY HEAVY RAIN WILL ACCOMPANY THESE
THUNDERSTORMS...AND WILL LIKELY RESULT IN AT LEAST TEMPORARY
FLOODING OF STREETS AND LOW-LYING AREAS IN AND AROUND ELLIJAY DURING
THE NEXT 30 MINUTES TO HOUR.  RUNOFF FROM THESE STORMS WILL CAUSE
MINOR FLOODING OF SMALL CREEKS AND STREAMS...URBAN
AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS MUCH OF GILMER
COUNTY DURING THE NEXT HOUR. COUNTRY ROADS AND FARMLANDS ALONG THE
BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.

IN ADDITION...FREQUENT CLOUD-TO-GROUND LIGHTNING WILL ALSO ACCOMPANY
THESE THUNDERSTORMS.  RESIDENTS IN THE AREA SHOULD REMAIN INDOORS
AND AWAY FROM ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:30 PM EDTFlash Flood WarningFFCGilmer2 hr
Aug 20, 6:25 PM EDTSevere Thunderstorm WarningFFCWalker, Whitfield35 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.